In August 1998 I was diagnosed with relapsing progressive MS based on 2 lesions in brain MRI (periventricular region?) and symptoms. 2 new small lesions this year. 2 spinals were negative for oligoclonal bands. Began Betaseron in August 2000.
During October 2000 "exacerbation" while on Betaseron, Solumedrol drip, and ambien, I passed out twice. Sleep deprived EEG performed twice (Dec 2000 and Feb 2001) said "Tracing has posterior frequency of 8-11 Hx medium voltage rhythmic activity with irregular low voltage faster frequencies anteriorly. Irregualr 3-6 Hz med. to high voltage activity seen from temporal regions with shifting lateralization left more than right. Throughout tracing, med. to high and high voltage fontally prominent ryhthmic 3-5 Hz bursting activity seen with intermixed sharp forms. Drowsiness and sleep produce general slowing and disorganization in recording. Stage II sleep contains symmetric vertex waves and sleep spindle activity. In sleep, some sharp waves seen bilaterally. Prolonged T2 and T2 recording with patient awake and asleep contains no add'l info. Spike and Seizure detection program reveals no paroxysmal discharges. Hypervent. produces no signif. change. Photic stimulation produces bilat. occipital response. EKG monitor shows sinus rhythm. Impression: Moderately abnormal EEG awake, drowsy, and asleep including T1 and T2 recording because of bursting bifrontal irreg. high voltage slow and sharp activity as well as independent irregular bitemporal slow activity. Tracing consistent with an interictal irritative recording."
Doctor put me on Tegretol which made me too sick to work.
Have since quit both Betaseron and Tegretol. NEW DOC says maybe I don't have MS and said to stop Betaseron but wants to put me on anti-seizure meds. I have not had any more passing out or other seizure-type symptoms since October 2000 and have heard that seizure meds are dangerous to liver, etc.
Symptoms: mainly dizziness, vertigo with nausea, mild intention tremor (all muscles--arms, legs, ankles...), some numbness of left thigh and elec. "zapping" since last November, pale optic nerve with nystagmus and movement tracking difficulty, short term memory problems, tachycardia for a month or so last year (on inderol for that), urine retention and weak urine stream, headaches...
Question: Does this sound like MS or seizure disorder or both? Is it unusual to have both? If MS, why the negative spinal tap? Do you think I should be on medicine for either or both? Can you think of any other possible disorder that could cause all of this? Doc also does not want me to drive based on EEG--do you agree? I'm able to lead a normal life so far--work etc. and am concerned with drug side effects. I had a lot of hair loss and had nipple discharge after October solumedrol drip and Betaseron stoppage.
Any suggestions would be greatly appreciated!! Thank you so much!!!
Sorry that your having the symptoms you describe. From the optic nerve palor and periventricular demyelination pattern, new lesion occurring, the symptoms you describe, I would say that you have MS. We have seen oligoclonal band negative MS patients, alot depends on timing, sampling handling etc. The EEG is something that you need to see. From your description I do not see any statement about sharp epileptiform discharges. The posterior dominant rhythm seems okay. The frontal fast activity is beta and normal. The temporal activity might be wickets and would therefore be a normal finding (but one really needs to see the EEG to be certain). The slowing if not more than 10% of the awake record, depending on your age can be a normal finding. Personally, I would not have put you on medication unless I had more to go on.
Yes, one can have MS and epilepsy. However, one needs to prove you have seizure events and that has not yet been done.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.